Arkansas, 2023

Damaging Wind in Arkansas, September 24, 2023

September 24, 2023 · NWS TSA · 1 event in 1 county or zone

Scattered to numerous thunderstorms developed across eastern Oklahoma during the afternoon and evening hours of the 23rd, ahead of an approaching cold front. The storms moved east and southeast into northwestern Arkansas during the late evening and early morning hours, much of which showed a weakening trend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered to numerous thunderstorms developed across eastern Oklahoma during the afternoon and evening hours of the 23rd, ahead of an approaching cold front. The storms moved east and southeast into northwestern Arkansas during the late evening and early morning hours, much of which showed a weakening trend. One thunderstorm did briefly become severe, producing damaging wind in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 23, 11:29 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 23, 11:29 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1229 AM CDT Sun Sep 24 2023

...New AVIATION...

.SHORT TERM...
(Through tonight )
Issued at 250 PM CDT Sat Sep 23 2023

Isolated convection has recently developed across NE OK in a
corridor of prefrontal mid level warm advection. While these
storms are likely rooted above the boundary layer per the 19z
KOUN sounding, steep lapse rates and sufficient shear is available
to support a severe potential with large hail the initial concern.
Should convection continue to foster within this pre frontal
corridor the chances of more surface based storms will increase
along with a corresponding uptick in severe potential. The more
probable scenario is additional storms initiate ahead of the cold
front across far NE OK and southern KS by late afternoon and
quickly become severe as the full instability / shear profile can
be realized. Initial supercell storms will have slower storm
motions as low level shear increases and cell interaction along
with a growing cold pool will become more probable. The result is
likely to be a steady upscale growth into severe storm clusters
with a window for all severe hazards along with an increasing
flood threat. The storm complex will spread east and southeast
through the evening and overnight hours. The trend will be toward
more of a flooding risk, however a risk of strong downbursts may
continue into the overnight hours as the shallow moisture profiles
allow aggressive downdrafts. The consensus for the heavier
rainfall footprint is slightly eastward through tonight and the
flood watch has been expanded accordingly.

&&

.LONG TERM...
(Tomorrow through Saturday)
Issued at 250 PM CDT Sat Sep 23 2023

Storms will likely be ongoing early Sunday but in a weakened state
across SE OK into western AR. The progression of the associated
outflow boundary will be an important feature regarding additional
storm develop later in the day Sunday through Sunday night. As
another mid level influences the region late Sunday storms will
develop and strengthen along and especially south of the outflow
boundary. There is potential for another round of heavy rain
across SE OK through Sunday night and this area may require a
flood watch as trends become more clear. Precip should be ending
from north to south through the day Monday with dry weather and
warm temperatures then set to prevail for much of next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1224 AM CDT Sun Sep 24 2023

Clusters of strong to severe thunderstorms continue to impact
parts of southeast OK and western AR, with the threat of strong
wind gusts and IFR conditions for a few more hours. Additional
scattered storms will continue through a good portion of the night
before mostly exiting the area by 12z. A period of MVFR ceilings
is likely later tonight through Sunday morning behind the cold
front. Less certain is potential storm development Sunday
afternoon and evening with some newer guidance suggesting this
will occur southeast of TAF sites. For now will hold on to a
PROB30 for W AR and KMLC from 21-03z with possible MV FR
conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   63  86  61  86 /  30   0   0   0
FSM   69  87  64  87 /  60  30  10  10
MLC   66  86  61  87 /  60  20   0  10
BVO   57  86  56  86 /  10   0   0   0
FYV   61  84  58  83 /  50  20   0   0
BYV   61  81  59  81 /  40  20   0   0
MKO   64  84  59  85 /  40  10   0   0
MIO   59  83  58  83 /  20   0   0   0
F10   63  83  59  85 /  40  10   0   0
HHW   67  84  63  87 /  80  40   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT this morning for OKZ049-055>058-
     060>063-067>076.

AR...Flood Watch until 7 AM CDT this morning for ARZ001-002-010-011-
     019.

&&

SHORT TERM...24
LONG TERM....07
AVIATION...14
Hazardous weather outlook, Sep 23, 4:47 PM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
547 PM CDT Sat Sep 23 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
547 PM CDT Sat Sep 23 2023

...Severe weather likely this evening with the threat for
flash flooding into the overnight hours...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
    ONSET...early evening.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Northeast Oklahoma.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Eastern Oklahoma and far northwest Arkansas.
	ONSET...Late evening.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and far northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread thunderstorms will develop along an advancing cold
front across northeast into central Oklahoma this evening. The
activity will move east into northwest Arkansas and the southeast
portion of Oklahoma by midnight. Sufficient instability and wind
shear will be present for all forms of severe weather with very
large hail being the most likely threat. A tornado or two will be
possible early this evening as more discrete storms form along the
front and southward along a pre-frontal trough. As the intense
complex of storms slowly moves east late this evening through the
early morning hours Sunday, the potential for damaging winds and flash
flooding will increase. Widespread rainfall amounts of 1 to 3
inches will be possible through Sunday morning with locally higher
totals approaching 5 inches possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY THROUGH Friday...No Hazards.

EXTENDED DISCUSSION...
Additional strong to severe thunderstorms are expected to develop
along the frontal boundary across southeast Oklahoma into west-
central Arkansas during the afternoon Sunday. Large hail and
damaging winds will be the main threat with these storms however a
limited tornado threat will also exist. A flash flood watch may be
needed across southeast Oklahoma into west-central Arkansas
especially where new thunderstorms overlap areas that receive
excessive rain overnight. A few storms could linger into Monday
morning before quiet weather returns through the rest of the
extended forecast.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Severe weather will increase from west to east this evening
including the potential for very heavy rainfall. The greatest risk
will be very large hail initially along with a tornado threat
especially with the more discrete cells that form along the
Interstate 44 corridor. Several clusters of severe storms are
expected to develop and move east and south across the remainder
of the area late this evening into the overnight hours Sunday. The
greatest risk of flash flooding will be where storms track across
areas that previously saw heavy rainfall.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Sep 24, 12:30 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
130 AM CDT Sun Sep 24 2023

OKZ065-071-073-240700-
Pittsburg OK-Okfuskee OK-McIntosh OK-
130 AM CDT Sun Sep 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MCINTOSH...
NORTHWESTERN PITTSBURG AND SOUTHEASTERN OKFUSKEE COUNTIES THROUGH 200
AM CDT...

At 130 AM CDT, Doppler radar indicated a strong thunderstorm near
Weleetka, moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Weleetka...                       Hanna...
Clearview...                      Raiford...
Vernon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern, northeastern and east central Oklahoma.

&&

LAT...LON 3542 9617 3539 9609 3538 9608 3538 9604
      3528 9575 3505 9599 3510 9605 3512 9603
      3512 9601 3515 9601 3515 9598 3529 9598
      3529 9627
TIME...MOT...LOC 0630Z 303DEG 33KT 3531 9616

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 24, 12:45 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
145 AM CDT Sun Sep 24 2023

OKZ065-240715-
Okfuskee OK-
145 AM CDT Sun Sep 24 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OKFUSKEE COUNTY THROUGH
215 AM CDT...

At 145 AM CDT, Doppler radar indicated a strong thunderstorm over
Castle, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Okemah...                         Boley...
Castle...                         Clearview...
Mason...

This includes Interstate 40 in Oklahoma between mile markers 214 and
229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
east central Oklahoma.

&&

LAT...LON 3560 9645 3548 9609 3529 9623 3542 9644
      3546 9644 3546 9647 3545 9649 3548 9654
TIME...MOT...LOC 0645Z 305DEG 19KT 3546 9636

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 24, 12:54 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
154 AM CDT Sun Sep 24 2023

OKZ071-073-240730-
Pittsburg OK-McIntosh OK-
154 AM CDT Sun Sep 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MCINTOSH AND
NORTHWESTERN PITTSBURG COUNTIES THROUGH 230 AM CDT...

At 154 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southeast of Dustin, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Crowder...                        Canadian...
Indianola...                      Hanna...
Raiford...                        Vernon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3513 9601 3515 9601 3515 9598 3532 9598
      3525 9562 3500 9573 3512 9602
TIME...MOT...LOC 0654Z 290DEG 20KT 3522 9598

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 24, 1:02 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
202 AM CDT Sun Sep 24 2023

OKZ065-066-240730-
Okmulgee OK-Okfuskee OK-
202 AM CDT Sun Sep 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OKMULGEE AND
SOUTHEASTERN OKFUSKEE COUNTIES THROUGH 230 AM CDT...

At 202 AM CDT, Doppler radar indicated a strong thunderstorm near
Clearview, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Henryetta...                      Weleetka...
Dewar...                          Clearview...
Pharoah...                        Bryant...

This includes Interstate 40 in Oklahoma between mile markers 221 and
243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern, northeastern and east central Oklahoma.

&&

LAT...LON 3553 9623 3547 9586 3546 9587 3538 9588
      3538 9598 3529 9598 3529 9614 3536 9631
TIME...MOT...LOC 0702Z 290DEG 20KT 3543 9619

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 24, 1:05 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
205 AM CDT Sun Sep 24 2023

OKZ049-075-076-240745-
Latimer OK-Pushmataha OK-Le Flore OK-
205 AM CDT Sun Sep 24 2023

...STRONG THUNDERSTORMS WILL IMPACT PUSHMATAHA...SOUTHEASTERN LATIMER
AND SOUTHERN LE FLORE COUNTIES THROUGH 245 AM CDT...

At 205 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southeast of Talihina to 5 miles
southeast of Albion to 3 miles southwest of Nashoba to 3 miles south
of Dunbar. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Talihina...                       Rattan...
Albion...                         Octavia...
Clayton Lake State Park...        Talimena State Park...
Snow...                           Bengal...
Big Cedar...                      Nashoba...
Kiamichi...                       Whitesboro...
Dunbar...                         Muse...
Oleta...                          Cloudy...
Eubanks...                        Corinne...
Sobol...                          Finley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3451 9577 3452 9537 3468 9518 3488 9508
      3462 9446 3451 9447 3451 9504 3425 9505
      3424 9515 3416 9515 3416 9539
TIME...MOT...LOC 0705Z 307DEG 39KT 3472 9499 3459 9505 3443 9525 3442
9556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Sep 24, 2:03 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
303 AM CDT Sun Sep 24 2023

OKZ049-073-075-076-240830-
Pittsburg OK-Latimer OK-Pushmataha OK-Le Flore OK-
303 AM CDT Sun Sep 24 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN PUSHMATAHA...SOUTHERN
LATIMER...SOUTHWESTERN LE FLORE AND SOUTH CENTRAL PITTSBURG COUNTIES
THROUGH 330 AM CDT...

At 303 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 8 miles northwest of Stanley to 4 miles west of
Bengal. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Clayton...                        Talihina...
Albion...                         Clayton Lake State Park...
Talimena State Park...            Snow...
Bengal...                         Tuskahoma...
Yanush...                         Stanley...
Nashoba...                        Kiamichi...
Whitesboro...                     Muse...
Sardis...                         Honobia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3463 9570 3490 9512 3462 9463 3451 9487
      3451 9504 3443 9505 3428 9536
TIME...MOT...LOC 0803Z 312DEG 31KT 3463 9557 3483 9514

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 92 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
September 24, 2:03 AM CST
Where
Washington County, 3 mi NE of Fayetteville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.101, -94.132

Strong thunderstorm wind blew down a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139168.